Important Safety Message from Round Rock ISD Superintendent Dr. Azaiez

Dear Round Rock ISD Community,

Our nation is facing a frightening epidemic that is taking the lives of many young people, and Texas is not exempt. Across the country — and right here in the Austin metro area — the dangerous drug fentanyl is wreaking havoc on families and communities.

As you may have seen in recent local news, Hays Consolidated Independent School District, just 40 miles to our south, has experienced the tragic loss of four students due to fentanyl overdoses. 

While we are not aware of any fentanyl overdoses in our District, we know the drug is present in our schools and among our teen population. We want you to be informed of the dangers and partner with us to create awareness.

Often, teens use social media platforms to find and purchase what they think are Oxycontin, Percocet, or Xanax pills. Instead, drug dealers are substituting or mixing in fentanyl, a more potent, addictive, but cheaper drug. Because of its incredible potency, just a small amount of fentanyl is lethal. It is up to 50 times more potent than heroin and 100 times more powerful than morphine. The amount of fentanyl it takes to overdose and die is equal to only three grains of rice. 

Last week we launched an awareness campaign in our secondary schools with information about the dangers of fentanyl displayed on digital monitors throughout campuses. We are also creating a web page with more information and resources and will share it soon. 

What is fentanyl?

Fentanyl is a synthetic opioid typically used to treat patients with chronic severe pain or severe pain following surgery. Under the supervision of a licensed medical professional, fentanyl has a legitimate medical use. 

According to the Drug Enforcement Agency (DEA) website, illicitly manufactured fentanyl is often the ingredient used in counterfeit pills purchased on the street – sold as something else like Xanax, Percocet, or oxycodone. It is important to note that while fentanyl may be present in pills, it can also be found in more commonly used products such as vape cartridges. 

Law enforcement agencies are reporting that many who overdose on fentanyl believe they were taking something to help ease their anxiety and were not aware of the presence or risk of fentanyl. When someone is experiencing a fentanyl overdose, they might experience dizziness, weakness of the muscles, slow and shallow breathing and unconsciousness. A dose of fentanyl the size of the tip of a pencil is considered a lethal amount

The DEA is especially advising the public of an alarming emerging trend of colorful fentanyl, referred to as “rainbow fentanyl” available across the United States. Drug traffickers have made these pills look like candy, coming in a variety of bright colors, shapes and sizes, in an effort to appeal to kids and young adults. 

What can we do?

Together, we can raise awareness in our community. Parents, we encourage you to communicate the dangers of fentanyl to your children and utilize the resources provided here. Also, please remind your students that anyone can anonymously report or notify school officials of incidents or actions that may pose a danger to individuals or the school through our Anonymous Reporting System. Please let them know that by using this anonymous tool if they suspect fentanyl use, they could save a fellow student’s life. 

Round Rock ISD will be providing opportunities to learn more about fentanyl and how to combat its spread in upcoming Q&A sessions. I will reach out soon with details.

For students who have been using drugs and alcohol, Round Rock ISD’s Counseling Services supports recovery through campus-based Mental Health Centers staffed by licensed therapists with Bluebonnet Trails Community Services. For more information, contact your child’s school counselor. Round Rock ISD’s Behavioral Health Department also houses 14 Master’s level Social Workers dedicated to addressing the full range of behavioral health needs of every student in our District.

Round Rock ISD secondary campus nurses and police officers are also equipped with Narcan, a potentially life saving medication designed to help reverse the effects of an opioid overdose in minutes.

We love your children and want to keep them safe from any danger they may face. Thank you for your partnership in protecting every student in Round Rock ISD. Let’s work together to keep this insidious threat from taking another life.

Respectfully,

Dr. Hafedh Azaiez
Superintendent of Schools

Leave a Reply

Your email address will not be published.

X